MAUDE Adverse Event Report: MEGADYNE MEDICAL PRODUCTS, INC. MEGASOFT UNIVERSAL; MEGA SOFT UNIVERSAL

MEGADYNE MEDICAL PRODUCTS, INC. MEGASOFT UNIVERSAL; MEGA SOFT UNIVERSAL
Catalog Number 0845
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Full thickness (Third Degree) Burn (2696)
Date of Event 01/01/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a spine procedure that a patient/canine had experienced a pad side burn.Surgeon stated that there was a follow up done to treat the burn.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 4/9/2024.B3: only event year known: 2023.Investigation summary: the product was returned for evaluation.Visual inspection was conducted on the returned device.Visual analysis of the returned sample determined that the 0845 pad and pigtail cable were returned for analysis.During a visual inspection of the pad, open creases were observed throughout the width of the pad.Also, the surface of the pad appears to be worn and missing some of the ink printing.It should be noted that the function of the pad is not to supply energy to the patient, but instead, the function is to return energy that is delivered through the patient.Therefore, the reported event cannot be confirmed.It is possible that the damage observed occurred from improper cleaning and disinfecting methods.The pads were not properly rinsed to remove cleaning agent residues or was not allowed to completely dry after cleaning.The user is also instructed to rinse products with clear water to remove any residue from cleaning solutions and to dry the pad.As part of ethicon endo surgery quality process all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch 207297041, and no non-conformances were identified.Photo analysis: 10 pictures were provided by the customer.The photos were taken on various dates following the surgery, and the photos labeled (b)(6) 1-4 and 10 appear to have been taken earlier than the photo labeled (b)(6) 5-9.On all images, a rectangular skin lesion intersecting the incision line and extending beyond one end of the incision line can be seen.On (b)(6) 1-4, the skin lesion appeared dark on the right side and patchy red on the left side of the incision line and above the end of the incision area.From the skin damage, it appears to be a third-degree skin burn.On other photos, skin damage is still visible but shows varying degrees of healing.Judging from the continuous skin damage across the incision line, it is likely that the skin damage occurred after the incision line was closed rather than during the surgery.No conclusion could be reached as to how this issue occurred through photo analysis.Additional information received: alternative site burns.Not at the pad site.The burns sites are at the surgical incisions and not where the pad was located on the patient.Not sure when the burns were noticed.Neurology cases only.On general surgeries this issue is not happening.Not sure of the set up of the surgery.It is a metal table.Not sure if there is anything between the table and the pad.The megasoft pad was utilized in the case along with electrical pencils and bipolar devices.Neurology began to show him wounds that they were identifying post op (couple days later) ask him how to manage and he didn¿t think anything of it and just help wound management.These wounds are only in neurology or similar.Debrided some wounds surgically.Biopsied tissue.Thermal necrosis.Adjacent to incision.They treat the incision with icing after.Dr told them to stop icing and seemed to resolve but it happened again.Dr realized around case 4 or 5 that there is a protocol or device issue (either something intra op with neuro).Certain sub population of patients so he couldn¿t tie in equipment at first.Prep and operate the same.Same room, same staff.Post op same area.Similarities about wound, healing and positioning of patient.Happening in 2 specific ors.Metal table used with 2 different megasoft pads.Cleaning device, positioning not changed.Adding sheet between metal table and device itself.Did not use bed linen, used large drape.Using device for several year.Same protocol and cleaning.Does not seem to be human error.Metal table.Table itself is standardized vet type table.Not carbon fiber.Set up: metal table, bullfrog drape between table and anything going on next drape covers table warming water circulating blanket not electromagnetic.Megadyne pad should not touch actual table (metal).Paid more attention to this recently.Bear hugger placed between megadyne pad and patient.Warm air device to keep patients warm.Patient should have no contact with megadyne pad.Standard retractor noting contact with device.Reusable bipolar pencils used frequently.Same cable and pencils being used.No breaks in wire insulation.Do not put cables through towel clamps and the neuro does.Saline applied used but no all over surgical field.These wounds are extending passed draped area.Burns occur outside of exposed surgical area (outside draped field as well).Neuro cases are not using neuro monitors.These dogs all have mris before hand.With the gelpies they stay in place not held.Dr.Does not think its related to gelpies burns much larger.Cables usually come from cranial aspect of pt towards surgical field.Burns are more on other side of cables not near cables over drapes and on top of patient.Only other thing in field towel clamps.Their pads are older.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: is the megadyne pad currently being used in the facility.· if no, why not? are there any photos of the burn (s) that you could share with us in regards to the burn? if yes, please send to product complaint 1 @(b)(4).Is there any damage(s) noted on the pad? if yes, where are they and what is the description of the damage(s)? are there photos that can be shared of the pad? if yes, please send to product complaint 1 @ (b)(4).What is the serial number of the pad? how long has the account been using mega soft? does the surgeon believe there is an alleged deficiency to the pad that led to patient burn and if so why? when were the burns first noticed? what is the severity of the burn? (please see degrees of burns below and choose one) first degree burns are minor burns on the first layer of skin.The skin looks dry, redness, and may be swelling; no penetration or blisters · second degree burn looks wet or moist.The burn site appears red, blistered, and may be swollen and painful · third degree burn the burn site looks deep, whitening or blackened and charred what medical intervention was used to treat the burn (such as salve or stitches)? where is the burn located on the patient? was the reported issue at the pad site or alternate site? besides the burn, did the patient experience any adverse consequence due to the issue? are there any anticipated long-term effects from the burn or injury? what is the current status of the patient? what was the surgical procedure? what was the surgical procedure date? how long did the surgical procedure last? what cleaner or disinfectant (brand name or active ingredients) was used to clean the pad? was the pad rinsed with water and let dry before this surgical procedure? how was the patient positioned? is it possible the patient was in contact with a metal portion of the or table? how was the room set up to include patient set up and where was the pad in relation to the patient? was there anything between patient and the pad (ex.Sheet, drape, etc.)? were there liquids used in prep? what skin preparation regiment was utilized for the procedure? was urine or other fluids detected in the field after surgery? was there any patient warming blankets used? · if yes, what warming device and/or blankets were used and what is the location in relation to the patient? what temperature setting was used on the warming device(s)? what generator was being used? what power levels was generator set to? was there any diminished effect of the generator noted during the surgery? what monopolar disposables were used during the procedure? what is the age of the patient? if the age of the patient is not known, is the patient an adult or pediatric patient? what ethnicity is the patient? this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
MEGASOFT UNIVERSAL
Common Device Name
MEGA SOFT UNIVERSAL
Manufacturer (Section D)
MEGADYNE MEDICAL PRODUCTS, INC.
4545 creek road
cincinnati OH 45242
Manufacturer (Section G)
MEGADYNE MEDICAL PRODUCTS, INC.
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
PR  
3035526892
MDR Report Key19069803
Report Number1721194-2024-00039
Device Sequence Number17308042
Product Code GEI
UDI-Device Identifier10614559103906
UDI-Public10614559103906
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K133726
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2022
Device Catalogue Number0845
Device Lot Number207297041
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/13/2024
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/23/2024
Initial Report FDA Received Date04/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/23/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age3 YR
Patient SexUnknown
Patient Weight38 KG